Jump to content

dizzyabby

Member Since 03 May 2013
Offline Last Active May 31 2015 07:33 AM

Posts I've Made

In Topic: Spiro At 50Mg, Epiduo, Dairy Free, Blah! Help?!

21 July 2014 - 04:24 PM

i desperately want to try tretinoin but i can't access any in my country!! the only tretinoin product from the pharmacy for discontinued a few years ago, so unfair!!!


In Topic: Anyone Else Find Paula's Choice Bha Just Doesn't Work?!

05 April 2014 - 10:03 AM

it did nothing for me, i then tried the one with a lower ph thats meant to be even better but still didn't work :-(


In Topic: Devastated That Retin-A Has Been Discontinued In The Uk

07 February 2014 - 09:20 AM

I am trying to start a facebook campaign to bring back Retin A! Come join me!

 

 https://www.facebook...bringbackRetinA


In Topic: How To Take Spironolactone

28 June 2013 - 08:06 PM

This is written specifically for women on spironolactone, though it can also apply to women on high doses of herbal DHT inhibitors such as saw palmetto. This covers how to take it most effectively, what side effects to expect, and what side effects should worry you. 

 

This assumes you have already read and understand The Big Hormone Post.

 

Split your Spiro in two doses each day.

Your body can only utilize so much at one time. Most doctors prescribe it so you have to anyway. I take a 50mg pill morning and a 50mg pill in the afternoon. 

 

Take the Spiro with a full meal and plenty of water. 

You're going to have digestive issues if you take them with just a granola bar, or just a fruit smoothie, or an an empty stomach. Full meal. Something with a mix of protein, fat, and carb. And a full glass of water. 

 

Take your second Spiro dose no later than 3pm.

Your androgen and thyroid levels are the highest earlier in the day. Taking it later in the day won't do as much good for your hormones, and it is more likely to cause headaches, sleep disturbances, and other side effects later in the day. 

 

Drink water like it's going out of style.

Spironolactone is a diuretic. You are going to get headaches unless you are consciously drinking water, even when you don't "feel" thirsty. It also helps to eat whole fruits with a lot of water content. (I don't recommend straight up fruit juices or gatorade-style drinks because it's too much fruit sugar in one sitting and wreaks havoc on your insulin. It's also a lot of potassium, which isn't good on spiro. Keep reading...)

 

Watch your potassium and salt like a hawk.

Spironolactone affects your potassium and electrolyte levels. It is a potassium-sparing diuretic, which means it makes you pee a lot but you don't get rid of the potassium in your pee like you would normally. This means you cannot consume too much potassium. Too much salt can also pose a problem. 

 

• Cut out dairy. Besides the bad hormonal effects it has, dairy is fortified with potassium.

• Watch potassium-rich foods, such as:

  • Tomatoes
  • Too many salted foods
  • Beets
  • Most beans
  • Soy, soybeans, soybean oil (found in most vegetable oils, sauces, salad dressings, mayonnaise...)
  • DAIRY
  • Frozen or prepared foods (many have added potassium but aren't required to put it on the label)
  • Fruit juices (many have added potassium but aren't required to put it on the label)
  • Gatorade-style drinks (many have added potassium but aren't required to put it on the label)

 

I'm having irregular periods, spotting, longer cycles, shorter cycles--in general I'm having period trouble?

This is normal and may go on for months on spiro, especially when spironolactone is combined with birth control. Birth control on its own often does this. Don't be alarmed if the spiro and/or birth control make your periods irregular for 6 months or even longer. If you are on birth control, I am assuming that you're only using one on the "good" list. 

 

Okay, at what point SHOULD I be worried about side effects?

In general, what I see over and over again, is that we try too hard to analyze the results during the treatment process. If we get a new pimple, "it's not working." If our periods are irregular, "it's not working." If we gain a few pounds, "it's not working." If we shed more hair in the shower, "it's not working." Do you get the picture?

 

You need to expect ALL of these side effects, and expect that your body is going to experience a lot of ups and downs for about a year before they level out.

 

But there are some people who don't succeed on this treatment and you may be one of them. How do you know? Here i have split up "reasonable" side effects with "unreasonable" side effects.

 

This assumes you are already doing EVERYTHING in the steps above as well as all the diet changes I list in The Big Hormone Post

 

REASONABLE side effects:

  • New pimples for up to 6 months
  • New pimples coming up at different depths and different locations
  • An "initial breakout"
  • Oily skin and hair for up to 8 months
  • Increased bloating and water retention (more than you normally get from your menstrual cycle) for up to 4 months 
  • Irregular periods, some skipped periods, or spotting up to the first 8 months
  • Temporary increased head hair shedding
  • A permanent state of minor to moderate thinner head hair. Many women with acne have thicker than normal head hair. This thins out to medium or fine texture as the acne goes away. 
  • Less facial hair and body hair. 
  • Up to 10 pounds of weight gain on the scale
  • Change in fat distribution (bigger breasts, softening of facial edges, fat deposits in hips)
  • Minor to moderate increased bruising, temporary and/or permanent
  • Headaches that subside with proper hydration and nutrition
  • Changes in libido
  • Changes in mood

UNREASONABLE side effects (this is when you should be worried)

  • If periods are completely absent for 4 consecutive months or more
  • Actual bald spots
  • Gaining 15 pounds or more with no change in diet/exercise
  • Bruising all the time from very light touches
  • More facial or body hair
  • Constant headaches that don't subside with meals and hydration
  • Skin that keeps getting oilier than when you started without any letup
  • Full-on depression (suicidal thoughts that did not exist before treatment)

Can't I get the best of both worlds by taking an antibiotic while on spiro?

Many people have followed the logic that, well if it takes 8 months to get clear on spiro, I'm going to take an antibiotic for the short-term to keep me from breaking out. Then when I wean off the antibiotic, my hormones will be in perfect shape. It's a nice thought, but I've never seen this approach actually work. So I don't personally recommend it. It's really hard to compare my experience (which was spiro only) to someone who's adding a lot of other factors in. 

 

So you don't recommend taking anything else? No creams even?

Nope. I quit everything full stop. No benzoyl peroxide, no retinoids, no acids. I washed my face once a day with distilled water, CeraVe Cleanser, and then use CeraVe Moisturizer. Very, very simple. Once the active acne is gone, you can try adding in products to clean up your skin texture, clogged pores, and scars. But I really don't recommend it while you still have lesions. 

 

What did you do about exploding whiteheads?

I don't believe that letting pus sit out on your face is a good idea. Before my daily face wash, I would gently extract the pus out of "exploded" lesions, then disinfect them with an antiseptic. Then wash as normal. I did not apply any treatment creams on the zits. 

 

Soybean oil is in EVERYTHING!! What do I replace it with?

  • I replaced vegetable cooking oil (usually "vegetable oil" is just soybean oil) with safflower oil and canola oil. 
  • I buy a mayonnaise based on olive oil. It tastes great.
  • I buy a margarine blend instead of butter or normal soybean oil margarine. It is one of the Smart Balance blends that has very little soybean oil. 
  • Salad dressings are a little harder, but just check the labels. Some of the brands don't use soybean oil. 

 

Thanks very much for this post! I have been taking spiro now for 2 months and have been taking my tablet later on at night, so will definitely try to take it earlier in the day now I have read this, and also try to take it with more food!

 

I'm still getting new spots, but reading this has helped me realise I have to be really patient with it and keep the faith!


In Topic: Spironolactone For Oily Scalp?

08 May 2013 - 08:21 PM

Thanks so much for replying, that's great news! it's early days for me yet, but i have high hopes for this drug! After 3 failed accutane courses i'm hoping this is my solution!

 

Abby xx